Immune-mediated necrotising myopathy following semaglutide treatment: a contributing factor?

Read full text
Authors: Brian H. Lam, Eleni Tiniakou, Xinhai R. Zhang, Shervin Assassi
Cited by: 1
References: 9

Abstract

This report describes a female patient in her 60s with an immune-mediated necrotising myopathy (IMNM) occurring after semaglutide use. She was found to have progressive dysphagia, dysphonia, proximal muscle weakness and creatine kinase elevation over a 4-month course. Her symptoms were preceded by a single dose of semaglutide. Her work-up revealed features consistent with necrotising myopathy with inflammatory infiltrate on biopsy, and she responded to immunosuppression with corticosteroids and intravenous immunoglobulin (IVIG). She gradually improved and successfully returned to her baseline functional status while off immunosuppression for several months and with continued avoidance of glucagon-like peptide-1 (GLP-1) receptor agonists. Here, we describe the first reported case of IMNM probably associated with GLP-1 receptor agonist use, with apparent response to a short course of immunosuppression and IVIG.

Fields of Study & Subjects

Inflammatory Myopathies and Dermatomyositis Parkinson's Disease and Spinal Disorders Rheumatoid Arthritis Research and Therapies

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
3
Pages
e269690–e269690
Publication date
1 March 2026
Language
EN